Hail, El Paso
- When
- May 28, 7:03 PM MST to 7:13 PM MST
- Where
- El Paso County, 1.28 mi WNW of Rush
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.840, -104.100
Strong to severe thunderstorms produced hail up to the size of quarters over portions of El Paso County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Strong to severe thunderstorms produced hail up to the size of quarters over portions of El Paso County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 28, 2:24 PM MST, 4 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 324 PM MDT SAT MAY 28 2011 .SHORT TERM... (TONIGHT AND SUNDAY) ...ISOLATED THUNDERSTORM THREAT THIS EVENING...WIDESPREAD FIRE WEATHER CONCERNS TOMORROW... A STRONG CAP HAS BEEN SUPPRESSING CONVECTION TODAY. MODEL SOUNDINGS INDICATE AS MUCH AS A 5 DEGREE CAP AT LAMAR DOWN TO ABOUT A 2 DEGREE CAP AT COLORADO SPRINGS AT THE PRESENT TIME. HIGHER DEWPOINT AIR HAS BEEN STEADILY ADVECTING INTO THE REGION FROM THE EAST TODAY...WITH MOST OF THE PLAINS NOW IN THE UPPER 40S TO LOWER 50S...BUT TO LITTLE AVAIL WITH THE CAP IN PLACE. HIGH COUNTRY DEWPOINTS ARE STILL IN THE 20S AND 30S. LAPS ANALYSIS SHOWS A LOT OF CIN AND STABLE AIR OVER THE BULK OF THE PLAINS CURRENTLY. CAP LOOKS WEAKEST AND INSTABILITY GREATEST ALONG THE PALMER DIVIDE AT 21Z...AND ALSO OVER THE CENTRAL MOUNTAINS. IF A STORM IS GOING TO GO THIS EVENING...IT WOULD BE MOST LIKELY ACROSS THE PALMER DIVIDE OR BACK ACROSS THE CENTRAL MOUNTAINS...THE MORE POTENT STORM BEING OVER THE PALMER DIVIDE. THE 12Z WRF RUN SHOWS CONVECTION POSSIBLE OVER THE PALMER...23Z-03Z TIME FRAME. THE HRRR-3KM RUNS KEEP CONVECTION SUPPRESSED. PRIMARY THREATS...IF A STORM CAN GO...1 INCH HAIL...LIGHTNING...STRONG WINDS. FOR THE REST OF THE AREA...SHOULD BE QUIET THIS EVENING. FIRE WEATHER CONCERNS WILL CONTINUE ACROSS THE SAN LUIS VALLEY AND SOUTHERN I-25 CORRIDOR THIS EVENING. SO FAR TODAY...CONDITIONS BEING MET OVER THE SAN LUIS VALLEY...BUT SLOWER TO DEVELOP ALONG THE SOUTHERN I-25 CORRIDOR. HOWEVER...THERE IS STILL TIME WITH SEVERAL HOURS OF GOOD MIXING YET TO GO. RED FLAG WARNING WILL CONTINUE UNTIL 8 PM. OVERNIGHT...PERSISTENT LOW LEVEL EASTERLY WINDS WILL CONTINUE TO PUMP UP LOW LEVEL MOISTURE VALUES...LEADING TO WIDESPREAD LOW CLOUD DEVELOPMENT ACROSS THE PLAINS OVERNIGHT INTO SUNDAY MORNING. COULD BE SOME PATCHY FOG...TOO...BUT MOSTLY JUST LOW CLOUDS. ON SUNDAY...WARM AND DRY SOUTHWEST FLOW DEVELOPS ACROSS MOST OF SOUTHERN COLORADO...PUSHING ANY LOW LEVEL MOISTURE NORTHWARD OUT OF THE AREA. THUS...A DAY OF WIDESPREAD FIRE WEATHER CONCERNS ON TAP WHERE FUELS ARE RECEPTIVE. THIS WOULD INCLUDE THE SAN LUIS VALLEY AND MOST OF THE SOUTHEAST PLAINS...WHERE A RED FLAG WARNING WILL GO INTO EFFECT. EL PASO COUNTY WILL REMAIN OUT OF THE WARNING DUE TO FUELS NOT MEETING CRITERIA. KIOWA COUNTY WILL NOT BE INCLUDED IN THE WARNING DUE TO HUMIDITIES STAYING A BIT HIGHER THAN AREAS FARTHER SOUTH OR WEST. OTHERWISE...A WINDY AND WARM DAY SUNDAY WITH NO PRECIPITATION EXPECTED ACROSS SOUTHERN COLORADO. HIGHS SHOULD BE IN THE MID 80S TO MID 90S ACROSS THE PLAINS WITH MOSTLY 70S HIGH VALLEYS. THE MOUNTAINS WILL RANGE FROM THE 50S AND 60S BELOW TIMBERLINE...TO THE 30S AND 40S ABOVE. LW .LONG TERM... (SUNDAY NIGHT THROUGH SATURDAY) ...WINDY WITH HIGH FIRE DANGER MONDAY... ...WARMING UP BY MID WEEK... MAIN CONCERN IN THE EXTENDED WILL BE THE CONTINUED DRY CONDITIONS WITH FIRE DANGER RAMPING UP CONSIDERABLY ON MONDAY AS WINDS INCREASE FROM THE WEST. THERE IS SOME DISAGREEMENT IN THE MODEL SUITES AS TO HOW COLD THE AIR WILL BE BEHIND FRONTAL PASSAGE TUE NITE...ALTHOUGH EVEN WITH THE WARMEST MODEL GUIDANCE...TEMPS SHOULD END UP A GOOD 10-15 DEG LOWER MON AFTERNOON. HOWEVER...WITH STRONG W-SW JET MOVING THROUGH THE BASE OF THE UPPER TROUGH THAT WILL BE SITUATED OVR ERN MT ON MON...WILL SEE VERY LOW LAYER RH AND VERY STRONG WINDS OVR THE ERN PLAINS BY MON AFTERNOON. IN FACT...WINDS MAY GET CLOSE TO HIGH WIND CRITERIA AS THE STRONGEST LLVL WINDS SHIFT FROM S OF THE ARKANSAS RIVER EARLY MON...NWD TO THE PALMER DVD BY LATE MON AFTERNOON. WILL HOIST A FIRE WX WATCH FOR ALL AREAS WHERE CRITICAL FUEL CONDITIONS ARE PRESENT. ONLY POPS THRU MON WILL BE ISOLD-SCT SHWRS OR STORMS FOR THE CONTDVD. HIGH PRESSURE BUILDS OVR TX ON TUE..WITH WINDS RELAXING A BIT OVR SE CO AND TEMPS STILL ON THE SEASONABLE SIDE. WEAK MOISTURE PLUME WILL BEGIN HEADING NWD THRU THE TX PANHANDLE LATE TUE...BUT LOOKS LIKE MOST OF THE PRECIP SHOULD STAY S OF OUR AREA. WILL MAINTAIN LOW POPS FOR THE EXTREME SE PLAINS AND RATON MESA TUE EVE. THE UPPER HIGH CONTINUES TO BUILD N AND WWD FROM WED THRU THE END OF THE WEEK...LEADING TO A STRING OF 90 PLUS DEG DAYS EXPECTED FOR THE LOWER ARKANSAS VALLEY. TEMPS IN THE MTNS ON THE RISE TOO...SO AS PREVIOUSLY MENTIONED WILL SEE A GOOD MELT-OFF FOR THE FIRST WEEK OF JUNE. THE QUASI-MONSOONAL MOISTURE TAP WILL ALSO CONTINUE TO BUILD AROUND THE WRN PERIPHERY OF THE HIGH. AS MENTIONED IN PREVIOUS AFD...DOES NOT LOOK OVERLY IMPRESSIVE...BUT IF THE GLOBAL MODELS VERIFY THIS SHOULD LEAD TO AT LEAST SCT SHR AND TS DEVELOPMENT ON A DIURNAL BASIS...PARTICULARLY FOR THE MTNS. THE GLOBAL MODELS DIVERGE QUITE A BIT TOWARDS THE END OF THE EXTENDED PERIOD...SO CONFIDENCE IN WX SPECIFICS REMAINS LOW AND HAVE TRENDED TOWARDS CLIMO IN THE LATTER PERIODS. ROSE && .AVIATION...ISOLATED THUNDERSTORMS POSSIBLE ALONG THE PALMER DIVIDE AND BACK ACROSS THE CENTRAL MOUNTAINS THIS EVENING. WIDESPREAD LOW CLOUDS ARE EXPECTED TO DEVELOP ACROSS THE PLAINS AFTER MIDNIGHT TONIGHT...LEADING TO AN MVFR STRATUS LAYER...WITH LOCAL IFR CONDITIONS. COULD ALSO BE SOME PATCHY FOG IN A FEW AREAS. LOW CLOUDS SHOULD DISSIPATE BY LATE SUNDAY MORNING IN MOST AREAS. BY SUNDAY AFTERNOON...STRONG SOUTHWEST BREEZES WILL HAVE DEVELOPED IN MOST AREAS...WITH GUSTS UP TO 45 MPH POSSIBLE. LW && .PUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 11 AM TO 9 PM MDT SUNDAY FOR COZ224- 228>233-235>237. FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR COZ228>237. RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ224-229-230. && 50/44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1201 PM MDT SAT MAY 28 2011 COZ058>089-093>099-291815- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1201 PM MDT SAT MAY 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED OVER THE SAN LUIS VALLEY...HUERFANO COUNTY AND WESTERN LAS ANIMAS COUNTY THROUGH THIS EVENING. DRY FUELS IN COMBINATION WITH SOUTHWEST WINDS 15 TO 35 MPH AND HUMIDITIES BELOW 15 PERCENT WILL CREATE CONDITIONS FAVORABLE FOR EXTREME FIRE BEHAVIOR AND RAPID RATES OF FIRE SPREAD IF A FIRE STARTS. IN ADDITION...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE OVER NORTHERN AND EASTERN SECTIONS OF THE AREA...MAINLY ALONG AND NORTHEAST OF A SPRINGFIELD TO PUEBLO LINE. PRIMARY THREATS WITH THESE STORMS WILL BE GUSTY WINDS...LIGHTNING AND LOCAL SMALL HAIL. ONE OR TWO STORMS COULD BECOME SEVERE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF EL PASO...CROWLEY...KIOWA AND TELLER COUNTIES...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ON SUNDAY...CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE OVER THE SOUTHERN HALF OF THE AREA...GENERALLY ALONG AND SOUTH OF HIGHWAY 50. A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS WILL CONTINUE OVER THE EXTREME NORTHERN PART OF THE AREA...MAINLY NEAR THE PALMER DIVIDE. THE PRIMARY THREATS WITH THESE STORMS WILL BE GUSTY WINDS AND LIGHTNING. ON MONDAY...GUSTY WINDS AND LOW HUMIDITIES WILL DEVELOP OVER A LARGE PART OF THE AREA...LEADING TO CRITICAL FIRE WEATHER CONDITIONS DURING THE AFTERNOON AND EVENING. TUESDAY INTO FRIDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE...MAINLY OVER THE MOUNTAINS. PRIMARY STORM THREATS WILL BE GUSTY WINDS AND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF EL PASO...CROWLEY...KIOWA AND TELLER COUNTIES. 50/50
The Pueblo radar (KPUX), 43 km away, was scanning. The volume nearest the first event began at 02:02 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316287, 316286, 316284.